Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 1998, 9:24 AM CDT for Cass County, Schuyler County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 9:24 AM CDT (14:24 UTC)
- Expired
- May 20, 1998, 10:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Cass County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 201424 RRA SVRSPI ILC017-169-201500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 924 AM CDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CASS COUNTY IN CENTRAL ILLINOIS SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1000 AM CDT * AT 922 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JUST WEST OF RUSHVILLE TO 10 MILES SOUTH OF QUINCY...MOVING EAST AT 30 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... RUSHVILLE FREDERICK BEARDSTOWN VIRGINIA LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDI\NG AND STAY AWAY FROM WINDOWS. DAMAGING WIND GUSTS OVER 60 MPH ARE LIKELY WITH THIS STORM. GO TO A STURDY SHELTER AND KEEP AWAY FROM WINDOWS. BYRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:15 AM CDT, 7 hours 9 minutes earlier.
Area forecast discussion, May 20, 2:15 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 AM CDT WED MAY 20 1998 STILL CATCHING UP FROM LAST EVES SVR WX AND ONGOING FLOODING IN ERN IL. LATEST SFC ANALYSIS INDICATED BOUNDARIES GALORE. MAIN FNTL BOUNDARY WAS TOUGH TO PICK OUT IN CENT IL DUE TO OUTFLOWS...BUT APPRS TO XTND ACRS NRN KS/MO INTO CENT IL NEAR SPI THEN INTO NW OH. THIS BOUNDARY AND NMRS OUTFLOW BOUNDARIES MAINLY IN SRN IL WILL SERVE AS THE FOCUS FOR AFTN/EVE CONVECTION. CONVECTIVELY INDUCED VORT MAX FROM ONGOING NEB MCS WILL ENHANCE DEVELOPMENT IN CENT/SRN IL TODAY. BEST CHCS WILL BE IN SRN HALF OF IL WHERE HIGHEST LOW LVL MOISTURE...GRTST INSTABILITY...LTL CAP AND PLENTY OF BNDRYS WILL BE PRESENT. WILL HAVE TO WATCH FOR TRAINING CELLS DUE TO LGT MID LVL WINDS PARALLEL TO BNDRY THIS AFTN. THE FNTL BNDRY WILL MOVE LTL DURING THE DAY DUE TO LTL PUSH FROM WEAK SFC HIGH IN ND/MN AND WSW WINDS NRLY PARALLEL TO FNT IN LWR LVLS. HOWEVER...THE SFC HIGH IS FCST TO BECOME STGR TONIGHT WHICH WILL PUSH FNT INTO XTRM SRN IL. NE TO E WINDS IN THE LOWER LVLS WILL RESULT IN VRY LTL OR NO CONVERGENCE ON THE BNDRY...KILLING PCPN CHCS OVERNIGHT. WORK ZONES WILL BE SENT SHORTLY AS ADMSPI. PIA 83/57 32 SPI 84/59 32 DEC 84/58 32 CMI 83/58 32 LWV 88/59 52 MILLER
In the hours before
Special weather statement, May 20, 6:00 AM CDT, 3 hours 24 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT WED MAY 20 1998 SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL ILLINOIS AND LINGERING MOISTURE WILL INTERACT WITH AN APPROACHING LINE OF THUNDERSTORMS THIS MORNING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS WEST OF A LINE FROM BLOOMINGTON TO DECATUR LATE THIS MORNING WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AS A RESULT. MILLER
Special weather statement, May 20, 7:00 AM CDT, 2 hours 24 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 700 AM CDT WED MAY 20 1998 SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL ILLINOIS AND LINGERING MOISTURE WILL INTERACT WITH AN APPROACHING LINE OF THUNDERSTORMS THIS MORNING. THESE STORMS WILL CONTINUE TO TRACK TOWARD THE EAST...AFFECTING EASTERN AND SOUTHEASTERN ILLINOIS THIS AFTERNOON INTO THIS EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS WEST OF A LINE FROM BLOOMINGTON TO DECATUR LATE THIS MORNING INTO EARLY THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AS A RESU(LT. SEVERE WEATHER IS ALSO POSSIBLE IN EASTERN AND SOUTHEASTERN ILLINOIS THIS AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:02 PM CDT | Flash Flood Warning | ILX | Vermilion | 3 hr |
| May 19, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 19, 7:18 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 42 min |
| May 19, 7:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 40 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 45 min |
| May 19, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie | 44 min |
| May 19, 8:37 PM CDT | Flash Flood Warning | ILX | Edgar | 113 min |
| May 19, 8:51 PM CDT | Tornado Warning | ILX | Coles | 39 min |
| May 19, 9:12 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 48 min |
| May 19, 9:48 PM CDT | Flash Flood Warning | ILX | Edgar, Vermilion | 2 hr |
| May 19, 9:56 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 49 min |
| May 19, 10:10 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 35 min |
| May 20, 12:06 AM CDT | Flash Flood Warning | ILX | Vermilion | 114 min |
| May 20, 1:51 AM CDT | Flash Flood Warning | ILX | Vermilion | 5 hr |
| May 20, 9:11 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 34 min |
| May 20, 9:56 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
| May 20, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 35 min |
| May 20, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 51 min |
| May 20, 2:09 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 36 min |
| May 20, 2:16 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.